Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 31, 2024, 6:16 PM EDT for Buckingham County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2024, 6:16 PM EDT (22:16 UTC)
- Expired
- Mar 31, 2024, 6:30 PM EDT
- In force
- 14 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 138 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WUUS51 KRNK 312216
SVRRNK
VAC029-312230-
/O.NEW.KRNK.SV.W.0013.240331T2216Z-240331T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
616 PM EDT Sun Mar 31 2024
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
East central Buckingham County in central Virginia...
* Until 630 PM EDT.
* At 615 PM EDT, a severe thunderstorm was located over Dillwyn,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dillwyn...
and Gold Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3744 7839 3752 7854 3764 7846 3761 7827
TIME...MOT...LOC 2215Z 291DEG 43KT 3755 7845
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DS1 follow-up statement
737 WWUS51 KRNK 312228 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 628 PM EDT Sun Mar 31 2024 VAC029-312237- /O.EXP.KRNK.SV.W.0013.000000T0000Z-240331T2230Z/ Buckingham VA- 628 PM EDT Sun Mar 31 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUCKINGHAM COUNTY WILL EXPIRE AT 630 PM EDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. && LAT...LON 3744 7839 3752 7854 3764 7846 3761 7827 TIME...MOT...LOC 2227Z 291DEG 43KT 3750 7828 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:07 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 31, 2:07 PM EDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 207 PM EDT Sun Mar 31 2024 .SYNOPSIS... A frontal boundary will remain in the area, helping to keep scattered showers and thunderstorms chances through midweek. Widespread rain looks most likely Tuesday into Wednesday. Rain and snow showers will linger over the mountains Wednesday night possibly through Friday. We remain well above normal for temperatures through Tuesday, with cooler weather the latter half of the week. && .NEAR TERM /THROUGH MONDAY/... As of 2 PM EDT Sunday... Key Messages: 1. Low confidence in thunderstorm development this afternoon. 2. Greater chance for isolated strong to severe thunderstorms Monday afternoon into evening. Convective activity tracking ESEWD near and along a frontal boundary slowly sagging southward has been overall lackluster and has even lost most lightning activity as it crosses the Appalachians. That being said, there is an axis of some increased instability and there still remains an isolated threat for some strong to severe development with decent deep layer shear and cool thermal profile aloft. The northern half of the CWA has largely been under a rather thick stratocu deck and with a bit more stratiform precip currently tracking across from the decaying previous approaching convection, the upstream environment isn't the greatest for redevelopment. Should see a lull in precip for this evening into overnight, then Monday looks to have a bit greater destabilization with still decent deep bulk shear near 50-70 kts. HRRR neural network probs are also greater so am weighing in on the isolated strong to severe threat higher Monday. SPC has most of the CWA in a Day 2 Marginal Risk as well. Max temps Monday afternoon mainly nudging up a few degrees higher than today so expect generally near 80 in the Piedmont and low to mid 70s in the mountains. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... ... As of 130 PM EDT Sunday... Key Messages: 1. Thunderstorms expected, with some possibly severe, late Tuesday into Tuesday night. 2. High confidence for above normal temperatures, with minimum temperatures Tuesday morning near or above record high values. 3. Gusty winds, upslope snow showers Wednesday into Wednesday night. The deterministic medium range models are in good agreement that upper level heights rise in advance of an anomalously deep upper level and leading shortwave trof. A cluster of showers and storms may be ongoing at the start of Tuesday in the northern portions of our area as a strong low level jet advects higher theta-e air over a nearly east-west oriented stationary front expected to be positioned north of I-64. The track of this complex of storms and amount of debris clouds will have a significant influence on highs Tuesday. With most indicators, including the ECMWF extreme forecast index for QPF, showing the axis of heaviest rain falling north of our area, leaned toward the warmer MET temperatures for highs on Tuesday, especially in the southern portion of our region. During the rest of the day on Tuesday, forecast soundings agree that a fairly robust cap will be place, and lowered POPS from mid morning to late afternoon. Winds should be brisk, especially across those favored locations for strong southwest winds (Mercer/Tazewell counties, where the GEFS shows 30-40% chance of gust reaching or exceeding 40 MPH). After 21Z, better upper dynamics and the approach of a cold front from the west should allow storms to enter the western part of our forecast area. While the best combination of instability and shear will be just to our west, there should easily be enough forcing to allow storms to move into our area with a few possibility severe, with damaging winds the main hazard. As the front sweeps through early Wednesday morning, the best instability and deepest moisture will be shunted east of our area by 12Z Wednesday, but expect scattered showers and some mountain snow showers to linger Wednesday in advance of a deep upper level low. && .LONG TERM /THURSDAY THROUGH SUNDAY/... ...As of 120 PM EDT Sunday... Key Messages: 1. Confidence remains high for gusty winds and below normal temperatures late this week. 2. Accumulating upslope snow showers possible Wednesday into potentially Friday. An anomalously deep upper level low should continue to influence our weather through the long term period with an omega block pattern expected to be in place. This will keep temperatures below normal and bring a prolonged period of upslope snow showers, with the GEFS showing greater than a 90% chance of 3" or more of snow along the western slopes of West Virginia through at least Friday. In the wake of the upper level trof axis sweeping through early Thursday, impressive pressure rises and a deep mixing layer should bring strong winds that forecast soundings suggest could exceed advisory criteria, or stronger for the southern Blue Ridge. Will continue to highlight this hazard in the HWO. Leaned toward the cooler guidance for temperatures during this period and confidence is high these values will be blow normal with perhaps some moderation by Sunday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 155 PM EDT Sunday... Some showers and possible TSRA look to impact most sites this afternoon except KDAN. This could bring reduced cigs/VSBYs near MVFR and VRB gusts. Otherwise some cigs near 4-7 kft, then overnight lower cigs near LIFR/IFR for KLYH, KROA, and possibly KDAN. Precip chances increase during the day Monday with a bit greater chance for showers and thunderstorms. Winds generally west to SW today 8-12 kts gusting 16-20 kts, then decreasing overnight and possibly light and VRB. Monday winds look to be west to SW again with similar daytime magnitudes. Monday night could have similar lowered cigs as well with continued shower and thunderstorm chances. EXTENDED AVIATION OUTLOOK... Continued sub-VFR with showers and thunderstorms Tuesday and Wednesday. Southwest winds will be gusty ahead of the front Tuesday with even stronger northwest winds behind the system Wednesday to Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...AB SHORT TERM...PH LONG TERM...PH AVIATION...SH/AB
Hazardous weather outlook, Mar 31, 2:32 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 232 PM EDT Sun Mar 31 2024 VAZ007-019-020-WVZ042>044-507-508-011845- Tazewell-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 232 PM EDT Sun Mar 31 2024 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe weather for much of the area this afternoon. Gusty winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk of severe thunderstorms Monday into Monday night. There is a slight risk of severe thunderstorms Tuesday into Tuesday night. Northwest winds behind a front Wednesday into Thursday could gust over 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ009>014-016>018-022>024-032>035-043>047-058-059-011845- Rockingham-Caswell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 232 PM EDT Sun Mar 31 2024 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe weather for much of the area this afternoon. Gusty winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk of severe thunderstorms for much of the area Monday and Monday night and Tuesday into Tuesday night. Northwest winds behind a front Wednesday into Thursday could gust over 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ015-011845- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson- 232 PM EDT Sun Mar 31 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk of severe thunderstorms for much of the area Tuesday into Tuesday night. Northwest winds behind a front Wednesday into Thursday could gust over 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 4:47 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
447 PM EDT Sun Mar 31 2024
VAZ035-312100-
Amherst-
447 PM EDT Sun Mar 31 2024
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...
At 446 PM EDT, a strong thunderstorm was located over Alto, or near
Forks Of Buffalo, moving east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clifford...
Lowesville...
Alto...
and Piney River.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3780 7912 3778 7911 3779 7909 3778 7907
3772 7907 3770 7903 3771 7902 3770 7899
3763 7902 3774 7926 3781 7922 3779 7921
3779 7920 3781 7915
TIME...MOT...LOC 2046Z 292DEG 44KT 3777 7920
DSSpecial weather statement, Mar 31, 5:00 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
500 PM EDT Sun Mar 31 2024
VAZ024-312115-
Rockbridge-
500 PM EDT Sun Mar 31 2024
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROCKBRIDGE COUNTY AND THE NORTHEASTERN CITY OF BUENA VISTA...
At 500 PM EDT, a strong thunderstorm was located near Rockbridge
Baths, moving east at 55 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
and Fairfield.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 7920 3781 7923 3779 7926 3779 7927
3773 7931 3783 7955 3793 7949
TIME...MOT...LOC 2100Z 289DEG 47KT 3785 7945
DSSpecial weather statement, Mar 31, 5:15 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
515 PM EDT Sun Mar 31 2024
VAZ024-035-312130-
Amherst-Rockbridge-
515 PM EDT Sun Mar 31 2024
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...
At 515 PM EDT, a strong thunderstorm was located over Cornwall, or
near Buena Vista, moving east at 50 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Buena Vista...
Alto...
Cornwall...
Oronoco...
and Lowesville.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 7916 3782 7916 3780 7917 3781 7914
3778 7911 3779 7909 3777 7907 3772 7907
3767 7911 3777 7938 3788 7928
TIME...MOT...LOC 2115Z 288DEG 45KT 3779 7927
DSSpecial weather statement, Mar 31, 5:16 PM EDT, 1 hour before
Special Weather Statement National Weather Service BLACKSBURG VA 516 PM EDT Sun Mar 31 2024 VAZ020-312130- Bath- 516 PM EDT Sun Mar 31 2024 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY... At 516 PM EDT, a strong thunderstorm was located near Warm Springs, moving east at 50 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Hot Springs... Warm Springs... and Bacova Junction. If outdoors, consider seeking shelter inside a building. && LAT...LON 3806 7995 3811 7983 3804 7956 3792 7970 TIME...MOT...LOC 2116Z 288DEG 45KT 3807 7984 DS
Special weather statement, Mar 31, 5:29 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
529 PM EDT Sun Mar 31 2024
VAZ035-312145-
Amherst-
529 PM EDT Sun Mar 31 2024
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...
At 529 PM EDT, a strong thunderstorm was located over Lowesville, or
near Clifford, moving east at 50 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lowesville...
and Piney River.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3778 7907 3772 7907 3770 7903 3771 7902
3770 7901 3770 7899 3768 7898 3768 7897
3767 7897 3765 7896 3772 7914 3779 7911
3779 7909
TIME...MOT...LOC 2129Z 289DEG 45KT 3773 7907
DSSpecial weather statement, Mar 31, 5:57 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Sun Mar 31 2024
VAZ047-312215-
Buckingham-
557 PM EDT Sun Mar 31 2024
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCKINGHAM COUNTY...
At 556 PM EDT, a strong thunderstorm was located over Wingina, or 10
miles northwest of Buckingham, moving east at 50 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Buckingham...
Dillwyn...
Wingina...
Gold Hill...
and Centenary.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3743 7840 3759 7881 3764 7879 3763 7874
3764 7871 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3770 7865 3773 7864
3764 7825
TIME...MOT...LOC 2156Z 290DEG 42KT 3765 7870
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:50 PM EDT | Special Weather Statement | RNK | City of Covington | 10 min |
| Mar 31, 4:00 PM EDT | Special Weather Statement | RNK | Bath | 15 min |
| Mar 31, 4:16 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 14 min |
| Mar 31, 4:31 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 14 min |
| Mar 31, 4:32 PM EDT | Special Weather Statement | RNK | Bath | 13 min |
| Mar 31, 4:45 PM EDT | Special Weather Statement | RNK | Rockbridge | 15 min |
| Mar 31, 4:47 PM EDT | Special Weather Statement | RNK | Amherst | 13 min |
| Mar 31, 5:00 PM EDT | Special Weather Statement | RNK | Rockbridge | 15 min |
| Mar 31, 5:15 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 15 min |
| Mar 31, 5:16 PM EDT | Special Weather Statement | RNK | Bath | 14 min |
| Mar 31, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 34 min |
| Mar 31, 5:29 PM EDT | Special Weather Statement | RNK | Amherst | 16 min |
| Mar 31, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge | 35 min |
| Mar 31, 5:57 PM EDT | Special Weather Statement | RNK | Buckingham | 18 min |
| Mar 31, 6:35 PM EDT | Special Weather Statement | RNK | Buckingham | 10 min |
| Mar 31, 6:46 PM EDT | Special Weather Statement | RNK | Buckingham | 14 min |
| Mar 31, 7:01 PM EDT | Special Weather Statement | RNK | Buckingham | 14 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.